Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Oct 11, 2014, 5:13 PM MDT for Flathead County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2014, 5:13 PM MDT (23:13 UTC)
- Expired
- Oct 11, 2014, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 106 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385 WWUS85 KMSO 112313 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 513 PM MDT SAT OCT 11 2014 MTZ002-003-120000- WEST GLACIER REGION MT-FLATHEAD/MISSION VALLEYS MT- 513 PM MDT SAT OCT 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 600 PM MDT... AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF BIGFORK TO NEAR WOODS BAY...AND MOVING SOUTH AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOODS BAY AND SWAN LAKE. LAT...LON 4800 11368 4781 11401 4798 11417 4816 11381 TIME...MOT...LOC 2312Z 346DEG 11KT 4810 11382 4794 11408 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Oct 11, 2:26 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 11, 2:26 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
226 PM MDT SAT OCT 11 2014
.DISCUSSION...A strong upper level jet stream and associated cold
front is slowly pushing into western Montana and north central
Idaho this afternoon. As the front moves through, increased mixing
will allow winds to increase across the area. The strongest winds
are expected across southwest Montana and along the Continental
Divide, where gusts up to 40 mph are possible. Area lakes will
likely remain choppy through this evening due to the increased
winds.
As the upper level jet stream increases atmospheric lift this
afternoon and evening, showers and possibly even a few embedded
thunderstorms will increase in coverage across the region and
likely continue through the night. Snow levels are expected to
lower significantly tonight, down to as low as 4000 feet. With
showers expected to continue, a light dusting of snow is possible,
mainly in the higher terrain of the Bitterroot, Clearwater, and
Sapphire Mountains. Mountain passes such as Lolo, Lost Trail, and
MacDonald Pass could see some period of snow tonight as well,
however travel impacts are not expected due to the warm sub-
surface temperatures.
Sunday will remain cool and showery with more wind expected in the
afternoon. Those with outdoor plans should be prepared for a raw
day, especially in the back country.
The latest trends in the models are showing a nice start for the
beginning of this week. High pressure is on track to begin to
build into Idaho and western Montana on Monday so temperatures
will return to normal, and above normal temperatures are again to
return on Tuesday.
There is agreement between the GFS and ECMWF that the next weather
system will move into the region early Wednesday. Additional
forecast tools also show a moisture feed that could lead to a
fairly wet and cool Wednesday.
The extended weather pattern appears quite active with high
pressure to end the week and another trough possible for the
following weekend.
&&
.AVIATION...Gusty west to northwest winds are developing this
afternoon as a cold front slowly marches through western Montana
and north central Idaho. Wind gusts of 25-35 kts are possible at
all terminals through 12/0300z. Showers will become more
widespread through tonight, with widespread mountain obscurations
expected due to low ceilings. A few embedded thunderstorms are
also possible through this evening.
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY until 9 PM MDT this evening Butte/Blackfoot
Region...Potomac/Seeley Lake Region.
WIND ADVISORY until 9 PM MDT this evening Flathead/Mission
Valleys...Missoula/Bitterroot Valleys.
ID...None.
&&In the hours before
Special weather statement, Oct 11, 5:10 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 510 PM MDT SAT OCT 11 2014 MTZ001-004-112345- KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT- 510 PM MDT SAT OCT 11 2014 ...SPECIAL WEATHER STATEMENT... AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NOXON...OR 23 MILES SOUTHWEST OF LIBBY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL LINCOLN AND NORTHWESTERN SANDERS COUNTIES. LAT...LON 4806 11591 4815 11588 4812 11548 4794 11560 TIME...MOT...LOC 2309Z 283DEG 27KT 4808 11576
Special weather statement, Oct 11, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 513 PM MDT SAT OCT 11 2014 MTZ002-003-120000- WEST GLACIER REGION MT-FLATHEAD/MISSION VALLEYS MT- 513 PM MDT SAT OCT 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 600 PM MDT... AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF BIGFORK TO NEAR WOODS BAY...AND MOVING SOUTH AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOODS BAY AND SWAN LAKE. LAT...LON 4800 11368 4781 11401 4798 11417 4816 11381 TIME...MOT...LOC 2312Z 346DEG 11KT 4810 11382 4794 11408
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 5:10 PM MDT | Special Weather Statement | MSO | Sanders | 35 min |
| Oct 11, 5:55 PM MDT | Special Weather Statement | MSO | Clearwater | 35 min |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.